font sizesmall fontnormal fontlarge font
email 
print 

Suicide Linked to Popular Asthma and Allergy Drug


Do you suffer from allergies or asthma? If so, you may have heard of the prescription drug, Singulair. You may have even taken the drug to address your asthma or allergy issues, or know someone who does. If so, you’ll definitely want to keep reading. The Food and Drug Administration (FDA) has announced that they will be conducting an investigation examining a link between suicide and Singulair. Read on to learn more . . . 

Do you suffer from allergies or asthma? If so, you may have heard of the prescription drug, Singulair. You may have even taken the drug to address your asthma or allergy issues, or know someone who does - such as a child, grandchild or friend.

If so, you’ll definitely want to keep reading. The Food and Drug Administration (FDA) has announced that they will be conducting an investigation examining a link between suicide and Singulair, which is manufactured by the drug company, Merck.

Apparently there have been concerns surrounding behavioral issues that have developed with this drug over the past year.

So – how could this happen?
According to Susan Cruzan, an FDA spokesperson, suicides of four people who were taking Singulair prompted Merck to put suicide warnings on their labels informing patients in October 2007. Prior to this, Merck had updated the drug’s label to include warnings of tremors, depression and anxiety. 

One of the suicides was 15 year old Cody Miller of New York.  In 2007, he switched from another allergy medicine to Singulair.

The FDA is prompted to take a better look into a drug when that company updates their own warning labels.  "We are going back to review all of the data to determine whether there is a cause-and-effect relationship,” said Cruzan.

According to Ronald Rogers, who is a spokesperson for Merck, the company did update its labels as a precaution after receiving reports of suicide among consumers that were taking this drug.  However, it cannot be determined whether there really is a link between this drug and suicide.

Will Singulair be taken off the market?
Singulair has helped many people in their fight against seasonal allergies and asthma.  Therefore, neither the FDA nor Merck are recommending that patients stop using Singulair at this time.  Doctors also do not feel there is a cause for concern.  However, if you experience a change in your behavior or feelings, tell your doctor immediately.  Never stop a medication without consulting your doctor first, as these feelings could become worse. 

If you have had a bad reaction to a drug, there is a place on the FDA website where you can post your experience.
 
"We have hundreds of children on Singulair and have never heard parents make complaints about psychiatric side effects," said Leslie Hendeles, professor of pharmacy and pediatrics at the University of Florida Colleges of Pharmacy and Medicine. "Moreover, there is no mechanism for this reaction . . . we will be telling our patients not to worry about this."

How popular is Singulair?
Singulair is a multi-billion dollar drug.  IMS Health, which is a website that tracks the sales of drugs, reported that 28 million prescriptions were filled for Singulair in 2006.  The generic drug, montelukast sodium, increased sales to $3.4 billion last year.  This is up from $3.0 billion in 2006. 

Could other drugs have the same effect?
The FDA has been taking an increased interest in suicide and drug use as of late and more drugs are being linked to suicide all the time.  Since January, the FDA has asked makers of drugs for depression, obesity and epilepsy to include suicide in their clinical trial reports.  Sadly, now this warning is starting to extend out to other drugs as well. 

Obviously such action is alarming and tragic for those expecting to feel better with their medicine, only to consider ending their lives because of another unrelated condition.  More needs to be done for these patients in terms of warnings of side effects, and the FDA is looking to make sure that happens.

In the meantime, if you or someone you know is taking Singulair, you might want to discuss all possible options with your family physician, including any all-natural remedies such as the following:

• Butterbur, a shrub that has been used to treat headaches, has anti-inflammatory properties that decrease histamine and other chemicals released by the immune system when an allergic reaction takes place. Also known as Exwort and bog rhubarb, butterbur is available in teas, extracts and pills.

• Another homeopathic remedy to consider is grapeseed extract, a natural antioxidant with additional antihistamine effects that can be consumed in liquid or capsule form.

• Licorice root has been used for centuries to cure allergies. It encourages the adrenal glands to produce hormones that fight allergens and reduce inflammation throughout the body. Licorice root is most commonly served in hot tea.

• Capsicum is an herb that is rich in Vitamin C and Quercetin, a natural antihistamine. Capsicum has been proven to aid in the reduction of allergy effects and is often taken in capsule form.

• Coenzyme Q-10 is a great overall supplement that has many health benefits. It works to boost immunity and works as an antihistamine. It is most commonly taken in a tablet form.

• Quercetin is a popular bioflavonoid that is used to treat allergies. It helps to reduce inflammation and prevents cells from dumping their allergy symptom fluids into the blood stream. Quercetin is taken as a supplement, but is also commonly found in blue-green algae.

• Stinging nettle is a time-honored herb that has been used to treat allergies in both children and adults. It is available as dried leaves, teas, root tinctures and capsules for addition into the daily diet. There are some side effects, so pregnant women in particular should not take stinging nettle.

Luckily, there are options besides prescription medications such as Singulair. Again, it’s always best to talk to your doctor before drastically changing any medications you are currently taking.

If you have had a bad reaction to a drug, you can report it on the FDA website here: http://www.fda.gov/opacom/backgrounders/problem.html



Bookmark and Share



Enter your Comment and click the "Submit" Button:


Comments

No Comments Currently